Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 274, NWS Des Moines, IA

June 18, 2001Clarke County, Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2001, 10:58 PM CDT for Clarke County, Decatur County, Ringgold County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 10:58 PM CDT (03:58 UTC)
Expired
Jun 18, 2001, 11:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clarke County, IA, Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 11:23 PM CDTHail 0.75Mt Ayr, IA
Jun 18, 11:25 PM CDTHail 0.75Lamoni, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2637 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 190359
SVRDSM

IAC039-053-159-190445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1058 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA
  DECATUR COUNTY IN SOUTH CENTRAL IOWA
  SOUTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1145 PM CDT

* AT 1058 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM OSCEOLA TO 15 MILES WEST OF
  LAMONI...OR FROM 34 MILES SOUTH OF DES MOINES TO 71 MILES SOUTHWEST
  OF DES MOINES...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR OSCEOLA AROUND 1110 PM
  NEAR LAMONI AROUND 1140 PM
  NEAR LEON AROUND 1150 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY
MORNING FOR IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM MONDAY EVENING FOR WEST CENTRAL IOWA.

LAT...LON 4114 9372 4059 9430 4058 9355 4119 9356

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM CDT, 8 hours 53 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM CDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
205 PM CDT MON JUN 18 2001

SHORT TERM...
FORECAST CONVECTIVE INITIATION AREA SEEMS WELL AT HAND ALONG WARM
FRONT BOUNDARY EAST OF SURFACE LOW ACROSS EC SD TO NEAR TWIN CITIES,
AS OUTFLOW BOUNDARY NEARLY COMPLETELY MIXED OUT IN NORTHERN IA.
WHEN? IS THE BIGGER QUESTION GIVEN LARGE CIN STILL EVIDENT ON OAX
SOUNDING.  CORN CROP IS IN CANOPY OVER MANY AREAS OF STATE, DOING
IT'S MAGIC TO ADD SOME SHALLOW LOW LEVEL MOISTURE.  19Z DEW POINTS
IN THE UPPER 60S TO NEAR 70 IN A FEW AREAS, ESPECIALLY ALONG AND
JUST S OF WARM FRONT.  WEAKER CAP IN MN/SD, SO 21-00Z TIME FRAME LOOKS
GOOD THERE, THEN BACK BUILDING DOWN DEEPENING MOISTURE CONVERGENCE
ALONG AN EST-SUX LINE OR THEREABOUTS AFTER 00Z.  310K ISENTROPIC
MOISTURE CONVERGENCE IS RATHER STRONG FOCUSING BEST DEVELOPMENT IN
NW INTO WC AND SW THROUGH THIS EVENING AS 50KT IMPINGES BOUNDARY
WHERE WINDS SLOW TO 20KT.  THERE IS A RISK THAT CONVECTION FORMS A
BREAK SOMEWHERE IN CENTRAL IA AS MAIN SHORTWAVE PUSHES E INTO WI
WHILE WESTERN PORTION OF COLD FRONT ALIGNS MORE ENE-WSW ACROSS W AND
SW IA INTO SE NEBRASKA.  CAPES ARE AMPLE FOR LARGE HAIL, WITH RATHER
HIGH DCAPES FOR STRONG DOWNDRAFTS VIA SPC MESOANALYSIS WEB PAGE.
LFCS RATHER HIGH, SO WOULD SUSPECT TORNADO THREAT MUCH HIGHER ALONG
MN/WI BOUNDARY THAN IN IA.  SUPERCELLS WILL NEED TO HAVE TIME TO
MOISTEN LOW LEVELS AND MODIFY NEAR STORM ENVIRONMENT FOR HIGHER
TORNADO THREAT IN OUR CWA.  HEAVY RAIN THREAT STILL COULD BE
LOCALIZED WHERE TRAINING CAN OCCUR IN SW IA LATER TONIGHT.  IN THE
ZONE FORECAST, WILL GO WITH SCT N HALF THIS EVENING, WITH 50-60 POP
SW AND 30 POP SE WHERE "SPLIT" MAY INDEED OCCUR.

LONGER TERM...
TUESDAY...SURFACE OUTFLOW AND SYNOPTIC BOUNDARY SHOULD BE ALONG
IA/MO BORDER, OR QUITE POSSIBLY WELL INTO MO.  WILL CARRY A DAY LONG
POP SE, WITH MAINLY MORNING TO EARLY AFTERNOON SHRA WITHIN GENERAL
ISENTROPIC ASCENT IN MID LEVELS INTO CENTRAL IA.  DON'T FORESEE
PRECIP N SECTIONS.  ALL MODELS PUSH LOW LEVEL BAROCLINIC ZONE S OF
IA ON WEDNESDAY.  WILL TREND TO AT OR SLIGHTLY ABOVE GUIDANCE TEMPS.
NW FLOW SHORTWAVE IS WORRISOME ON WED NIGHT AND THURSDAY, WHICH
COULD BRING BOUNDARY BACK N A BIT FURTHER THAN PROGGED. A SECONDARY
COOL FRONT DROPS INTO THE STATE, WITH SOME Q-VECTOR CONVERGENCE,
SOME WEAK TO MODERATE INSTABILITY IF HEATING CAN OCCUR.  THEREFORE,
AM INCLINED TO PUT A LOW POP IN FORECAST IN LINE WITH MAV GUIDANCE.

.DSM...NONE

KULA

In the hours before

Local storm report, Jun 18, 8:00 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    RINGSTED                  IA   1.75 INCH HAIL
06/18/01   EMMET                          REPORTED BY MEDIA. KICD
                                          RADIO

0746 PM    5 S ARMSTRONG             IA   2.75 INCH HAIL
06/18/01   KOSSUTH                        REPORTED BY MEDIA. KICD
                                          RADIO. ALONG EMMET AND
                                          KOSSUTH COUNTY LIINE.
Local storm report, Jun 18, 8:51 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    6 NW DENISON              IA   .75 INCH HAIL
06/18/01   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 18, 9:42 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....9

0845 PM    1 W THOMPSON              IA   1.75 INCH HAIL
06/18/01   WINNEBAGO                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 18, 9:51 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    2 N DENISON               IA   .75 INCH HAIL
06/18/01   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.

0843 PM    THOMPSON                  IA   1.75 INCH HAIL
06/18/01   WINNEBAGO                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0900 PM    KENSETT                   IA   65 MPH TSTM GUST
06/18/01   WORTH                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0925 PM    1 S GLIDDEN               IA   TORNADO
06/18/01   CARROLL                        REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:32 PM CDTSevere Thunderstorm WarningDMXKossuth38 min
Jun 18, 7:36 PM CDTSevere Thunderstorm WarningDMXEmmet19 min
Jun 18, 7:52 PM CDTSevere Thunderstorm WarningDMXPalo Alto38 min
Jun 18, 7:57 PM CDTSevere Thunderstorm WarningDMXPocahontas48 min
Jun 18, 8:00 PM CDTSevere Thunderstorm WarningDMXCrawford40 min
Jun 18, 8:06 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago39 min
Jun 18, 8:18 PM CDTSevere Thunderstorm WarningDMXKossuth42 min
Jun 18, 8:38 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster42 min
Jun 18, 8:43 PM CDTSevere Thunderstorm WarningDMXHancock42 min
Jun 18, 8:45 PM CDTSevere Thunderstorm WarningDMXWinnebago40 min
Jun 18, 8:53 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford42 min
Jun 18, 8:59 PM CDTTornado WarningDMXHumboldt, Webster, Wright31 min
Jun 18, 9:10 PM CDTSevere Thunderstorm WarningDMXWorth20 min
Jun 18, 9:15 PM CDTTornado WarningDMXCarroll30 min
Jun 18, 9:44 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago31 min
Jun 18, 9:52 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago23 min
Jun 18, 10:00 PM CDTSevere Thunderstorm WarningDMXCass45 min
Jun 18, 10:04 PM CDTSevere Thunderstorm WarningDMXStory41 min
Jun 18, 10:07 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie43 min
Jun 18, 10:10 PM CDTSevere Thunderstorm WarningDMXWorth30 min
Jun 18, 10:12 PM CDTSevere Thunderstorm WarningDMXGrundy28 min
Jun 18, 10:23 PM CDTSevere Thunderstorm WarningDMXMarshall42 min
Jun 18, 10:37 PM CDTSevere Thunderstorm WarningDMXWorth28 min
Jun 18, 10:44 PM CDTSevere Thunderstorm WarningDMXJasper, Polk46 min
Jun 18, 10:47 PM CDTSevere Thunderstorm WarningDMXTama38 min
Jun 18, 10:49 PM CDTSevere Thunderstorm WarningDMXMarion, Warren46 min
Jun 18, 10:52 PM CDTSevere Thunderstorm WarningDMXBlack Hawk23 min
Jun 18, 11:07 PM CDTSevere Thunderstorm WarningDMXAudubon28 min
Jun 18, 11:45 PM CDTSevere Thunderstorm WarningDMXDecatur40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.